Georgia, 2013

Damaging Wind in Georgia, July 24, 2013

July 24, 2013 · NWS CAE · 1 event in 1 county or zone

A line of thunderstorms developed over southern Lincoln county and raced across the western branch of Clarks Hill Resevoir into northwest Columbia County taking down power lines and poles. Several trees also came down in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of thunderstorms developed over southern Lincoln county and raced across the western branch of Clarks Hill Resevoir into northwest Columbia County taking down power lines and poles. Several trees also came down in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 24, 3:42 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 3:42 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT WED JUL 24 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH OVER THE EASTERN US WILL REMAIN ACROSS THE
REGION THROUGH THE WEEKEND. THIS WILL INTERACT WITH A WEAK FRONTAL
BOUNDARY TO CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BOUNDARY INTERACTIONS HELPING TO KICK OFF SHOWERS AND A FEW
THUNDERSTORMS LATE THIS AFTERNOON...MAINLY IN THE NORTH MIDLANDS
BUT ACTIVITY IS MOVING SOUTH INTO THE CENTRAL MIDLANDS AS WELL.
OTHERWISE...UPPER TROUGH WILL REMAIN OVER THE E CONUS. ONE SHORT
WAVE WILL CONTINUE TO MOVE OFF TO OUR SE...WHILE OTHER UPPER
IMPULSES WILL APPROACH FROM THE NW LATE TODAY INTO THIS EVENING.
MOISTURE CONVERGENCE ASSOCIATED WITH SURFACE TROUGH AND
DIFFERENTIAL HEATING CONTRIBUTING TO SOME CONVECTIVE DEVELOPMENT
CURRENTLY ACROSS THE NORTHERN MIDLANDS...MOVING SLOWLY TO THE
SOUTH. OTHER WEAK SURFACE BOUNDARY TO OUR NORTH WILL MOVE INTO OUR
REGION THIS EVENING. ATMOSPHERE IS A LITTLE MORE MOIST TODAY THAN
YESTERDAY...THOUGH PROJECTED LFCS STILL FAIRLY HIGH. MODERATE
INSTABILITIES EXPECTED. ARRAY OF HIGH RESOLUTION MODELS INDICATE
SCATTERED CONVECTION POSSIBLE. THINK CHANCE POPS STILL LOOK
OK...THROUGH THIS EVENING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
THE SURFACE FRONTAL BOUNDARY WILL CROSS THE AREA OVERNIGHT. WEAK
LOW PRESSURE IS FORECAST TO DEVELOP ALONG THE FRONT AS IT NEARS
THE COAST. MODELS ALSO INDICATE AN UPPER LEVEL DISTURBANCE CROSSING
THE AREA THURSDAY MORNING. WILL KEEP A CHANCE OF CONVECTION ACROSS
THE AREA THURSDAY INTO THURSDAY EVENING GIVEN MODERATE INSTABILITY
AND PROXIMITY OF THE SURFACE BOUNDARY. PRECIPITABLE WATER DECREASE
FRIDAY AND MOS GUIDANCE INDICATING POPS LESS THAN 20 PERCENT. WILL
KEEP MENTION OF ISOLATED SHOWERS/TSTMS FRIDAY.  DAYTIME HIGHS
WILL CONTINUE IN THE UPPER 80S AND LOWER 90S WITH NIGHTTIME LOWS
IN THE LOW/MID 70S TONIGHT THEN UPPER 60S TO LOWER 70S THURSDAY
NIGHT AND FRIDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
LONG TERM MODELS REMAIN IN GOOD AGREEMENT SATURDAY...THEN BEGIN TO
DIVERGE EARLY NEXT WEEK. THE BROAD UPPER TROF OVER THE EASTERN CONUS
IS FORECAST TO LIFT NORTHEAST...ALLOWING A NEARLY ZONAL UPPER FLOW
TO DEVELOP ACROSS THE SOUTHERN TIER STATES MONDAY INTO WEDNESDAY.
THE ECMWF...ENSEMBLE MEAN AND WPC INDICATE THE UPPER LOW LIFTING OUT
WHILE THE 00Z GFS HELD ONTO TO MORE TROUGHINESS IN THE EAST.
AT THE SURFACE...A SLOW MOVING FRONTAL BOUNDARY WILL MOVE ACROSS THE
OHIO VALLEY INTO THE CAROLINAS BY MONDAY. BEHIND THIS FRONT HIGH
PRESSURE WILL BUILD IN FROM THE OHIO VALLEY TUESDAY AND
WEDNESDAY.

TEMPERATURES THROUGH THE LONG TERM WILL BE SLIGHTLY BELOW NORMAL FOR
DAYTIME HIGHS WITH OVERNIGHT LOWS NEAR NORMAL.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
MVFR CIGS CONTINUING TO LINGER AT 17Z...BUT EXPECT CIGS TO SLOWLY
RISE TO VFR BY 19Z. RADAR INDICATES SOME SHOWER AND POSSIBLE
THUNDERSTORM DEVELOPMENT NE OF CAE/CUB...MOVING SLOWLY SOUTH.
SCATTERED CONVECTION EXPECTED THROUGH THIS EVENING. AT THIS
TIME...IT CONTINUES TO APPEAR THAT CHANCES OF SUCH AFFECTING THE
TERMINALS TOO LOW TO INCLUDE MENTION IN THE TAFS AT THIS
TIME...OTHER THAN PERHAPS A VC MENTION AT CAE/CUB. RADAR TRENDS
WILL BE CLOSELY MONITORED...AND TAF AMENDMENTS ISSUED WHEN
CONFIDENCE OF TS AFFECTING TERMINALS WARRANTS. GUIDANCE PROVIDING
SOME INDICATIONS OF POSSIBLE CIG/VSBY RESTRICTIONS LATE
TONIGHT/THU MORNING...BUT CONFIDENCE LOW AT THIS TIME.

EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY AFTERNOON/EVENING
THUNDERSTORMS. LATE NIGHT/EARLY MORNING FOG/STRATUS POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 24, 4:43 AM EST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
543 AM EDT WED JUL 24 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
543 AM EDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 4:57 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT WED JUL 24 2013

SCZ030-035-036-242230-
AIKEN-BARNWELL-ORANGEBURG-
557 PM EDT WED JUL 24 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN...ORANGEBURG
AND BARNWELL COUNTIES THROUGH 630 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SALLEY...MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKVILLE AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3356 8116 3329 8132 3351 8165 3368 8131
TIME...MOT...LOC 2157Z 045DEG 8KT 3355 8134

BC
Special weather statement, Jul 24, 5:36 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT WED JUL 24 2013

SCZ030-035-036-242300-
AIKEN-BARNWELL-ORANGEBURG-
636 PM EDT WED JUL 24 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN...ORANGEBURG
AND BARNWELL COUNTIES THROUGH 700 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR SPRINGFIELD...MOVING SOUTH AT 5 TO 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKVILLE AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS AROUND 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3331 8161 3361 8139 3356 8116 3342 8119
      3344 8120 3344 8122 3340 8121 3331 8121
      3322 8123
TIME...MOT...LOC 2236Z 347DEG 3KT 3347 8129

BC
Special weather statement, Jul 24, 5:45 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT WED JUL 24 2013

SCZ035-242300-
BARNWELL-
645 PM EDT WED JUL 24 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL COUNTY
THROUGH 700 PM EDT...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES EAST OF SAVANNAH RIVER SITE...MOVING
SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS AROUND 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3311 8168 3312 8170 3314 8174 3319 8177
      3321 8174 3331 8160 3331 8146 3315 8154
      3310 8161 3309 8165
TIME...MOT...LOC 2245Z 021DEG 10KT 3321 8157

BC
Special weather statement, Jul 24, 6:04 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT WED JUL 24 2013

GAZ077-SCZ030-035-242330-
AIKEN-BARNWELL-BURKE-
704 PM EDT WED JUL 24 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE...AIKEN AND
BARNWELL COUNTIES THROUGH 730 PM EDT...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...NEAR THE SAVANNAH RIVER
SITE...MOVING SOUTH AT 5 TO 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SAVANNAH RIVER SITE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS AROUND 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3295 8171 3318 8191 3331 8171 3328 8148
      3319 8153 3312 8158 3310 8160 3309 8160
TIME...MOT...LOC 2304Z 359DEG 5KT 3322 8160

BC
Special weather statement, Jul 24, 6:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
711 PM EDT WED JUL 24 2013

GAZ077-242345-
BURKE-
711 PM EDT WED JUL 24 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE COUNTY THROUGH
745 PM EDT...

AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WAYNESBORO...MOVING SOUTH AT 10 TO 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SARDIS AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&

LAT...LON 3291 8213 3324 8211 3323 8210 3324 8206
      3323 8204 3323 8197 3326 8193 3326 8190
      3296 8170
TIME...MOT...LOC 2311Z 354DEG 15KT 3315 8200

BC
Local storm report, Jul 24, 7:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
803 PM EDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     3 SSW BLACKVILLE        33.32N 81.31W
07/24/2013                   BARNWELL           SC   LAW ENFORCEMENT

            SOUTH CAROLINA HIGHWAY PATROL REPORTED TREES DOWN ALONG
            HIGHWAY 3 NEAR BARNWELL STATE PARK.

&&

VAUGHAN

The radar

The Columbia radar (KCAE), 127 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 24, 8:00 PM EST to 8:04 PM EST
Where
Columbia County, 3.19 mi NW of Winfield to 3.16 mi NNW of Winfield
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
33.635, -82.436

EM reported power lines and poles down along the lake shore in Winfield Hill area of northwest Columbia County. Several trees were also down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455381.